Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 172, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 27, 2016, 7:15 PM EDT for Claiborne County, Grainger County, Union County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2016, 7:15 PM EDT (23:15 UTC)
- Expired
- Aug 27, 2016, 8:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Claiborne County, TN, Grainger County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 26 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 891 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
324 WUUS54 KMRX 272315 SVRMRX TNC025-057-173-280000- /O.NEW.KMRX.SV.W.0172.160827T2315Z-160828T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 715 PM EDT SAT AUG 27 2016 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GRAINGER COUNTY IN EASTERN TENNESSEE... SOUTH CENTRAL CLAIBORNE COUNTY IN EASTERN TENNESSEE... NORTHEASTERN UNION COUNTY IN EASTERN TENNESSEE... * UNTIL 800 PM EDT * AT 714 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JOPPA... MOVING NORTHWEST AT 15 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... MAYNARDVILLE...NEW TAZEWELL...SHARPS CHAPEL...SPRINGDALE...JOPPA... ROSE HILL AND SANDLICK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3623 8356 3618 8365 3632 8387 3647 8365 TIME...MOT...LOC 2314Z 142DEG 12KT 3624 8363 HAIL...<.75IN WIND...60MPH $$ AMP.23
1 follow-up statement
762 WWUS54 KMRX 272338 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 738 PM EDT SAT AUG 27 2016 TNC025-057-173-280000- /O.CON.KMRX.SV.W.0172.000000T0000Z-160828T0000Z/ GRAINGER TN-CLAIBORNE TN-UNION TN- 738 PM EDT SAT AUG 27 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR NORTHWESTERN GRAINGER...SOUTH CENTRAL CLAIBORNE AND NORTHEASTERN UNION COUNTIES... AT 738 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF MAYNARDVILLE...MOVING NORTHWEST AT 15 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... NEW TAZEWELL...SHARPS CHAPEL...ROSE HILL...SPRINGDALE AND SANDLICK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3632 8359 3625 8371 3632 8387 3647 8365 TIME...MOT...LOC 2338Z 142DEG 12KT 3630 8369 HAIL...<.75IN WIND...60MPH $$ AMP.23
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:31 PM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 27, 2:31 PM EDT, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Morristown TN 231 PM EDT SAT AUG 27 2016 .SHORT TERM...(Tonight and Sunday)...Not a lot of change to the pattern...as we remain on the west side of a persistent east coast mid level ridge. After any isolated convection this evening dissipates...expect some convection again Sunday afternoon. Models hint at more convective energy so coverage might be a bit higher on Sunday...thus will continue the previous forecast of chance PoPs all areas. It will continue to be hot as well. Will tweak most MAV high temps up slightly for Sunday. .LONG TERM...(Sunday night through Saturday)...Little change to the overall weather pattern for much of the extended period, so forecast contains minimal changes. High pressure remains the dominant weather feature for much of the long term forecast, bringing continued above normal temperatures. Strong daytime heating combined with a few weak disturbances will bring the chance for isolated convection most afternoons, with the best chance across the higher elevations. Model consistency begins to digress late in the period with regards to a frontal boundary approaching the region, but generally do not see a significant change in the weather pattern. For now, will continue to carry low pops for the second half of the upcoming week. .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 93 71 93 / 20 30 20 20 Knoxville McGhee Tyson Airport, TN 72 92 69 91 / 20 30 20 20 Oak Ridge, TN 71 92 71 92 / 20 30 20 20 Tri Cities Airport, TN 68 92 62 90 / 20 30 20 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && LW/EMH
Hazardous weather outlook, Aug 27, 5:11 AM EDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 511 AM EDT SAT AUG 27 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-280915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 511 AM EDT SAT AUG 27 2016 /411 AM CDT SAT AUG 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 27, 5:58 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
558 PM EDT SAT AUG 27 2016
TNZ042>045-272245-
UNICOI TN-WASHINGTON TN-NORTHWEST GREENE TN-SOUTHEAST GREENE TN-
558 PM EDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE...
SOUTHWESTERN WASHINGTON AND SOUTHWESTERN UNICOI COUNTIES UNTIL 645 PM
EDT...
AT 557 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF TUSCULUM...OR 11 MILES EAST OF
GREENEVILLE...MOVING WEST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...TUSCULUM...MOSHEIM...CAMP CREEK...
DAVY CROCKETT BIRTHPLACE...CEDAR CREEK...LIMESTONE...
CHUCKY AND ROCKY FORK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3600 8254 3599 8261 3601 8261 3603 8259
3606 8262 3607 8264 3602 8272 3600 8278
3598 8279 3597 8293 3598 8294 3630 8288
3619 8250
TIME...MOT...LOC 2157Z 096DEG 14KT 3610 8262
AMP.23Special weather statement, Aug 27, 6:05 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 605 PM EDT SAT AUG 27 2016 TNZ036-067>069-071-272245- ROANE TN-KNOX TN-NW BLOUNT TN-LOUDON TN-ANDERSON TN- 605 PM EDT SAT AUG 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KNOX...NORTHWESTERN BLOUNT...SOUTH CENTRAL ANDERSON...EAST CENTRAL ROANE AND NORTHEASTERN LOUDON COUNTIES UNTIL 645 PM EDT... AT 605 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LOUISVILLE...OR NEAR ALCOA...MOVING NORTHWEST AT 20 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KNOXVILLE...OAK RIDGE...MARYVILLE...LENOIR CITY...ALCOA...FARRAGUT... OLIVER SPRINGS...LOUISVILLE...ROCKFORD...EAGLETON VILLAGE... FRIENDSVILLE...BRADBURY...KARNS AND CLOVER HILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3585 8390 3569 8402 3583 8445 3610 8425 TIME...MOT...LOC 2205Z 118DEG 17KT 3581 8408 AMP.23
Special weather statement, Aug 27, 6:11 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 611 PM EDT SAT AUG 27 2016 TNZ037-038-069-070-073-272300- KNOX TN-NORTH SEVIER TN-JEFFERSON TN-GRAINGER TN-UNION TN- 611 PM EDT SAT AUG 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...SOUTHWESTERN GRAINGER...NORTH CENTRAL SEVIER...NORTHWESTERN JEFFERSON AND SOUTHEASTERN UNION COUNTIES UNTIL 700 PM EDT... AT 611 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW MARKET...OR 8 MILES NORTH OF SEVIERVILLE...MOVING NORTHWEST AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KNOXVILLE...SEVIERVILLE...JEFFERSON CITY...MAYNARDVILLE... PLAINVIEW...NEW MARKET...STRAWBERRY PLAINS...HALLS...BLAINE... LUTTRELL...MALONEYVILLE...ROSE HILL...KODAK...HOUSE MOUNTAIN S.P.... MASCOT AND PIEDMONT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3607 8347 3592 8359 3605 8397 3632 8375 TIME...MOT...LOC 2211Z 121DEG 13KT 3601 8357 AMP.23
Special weather statement, Aug 27, 6:13 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
613 PM EDT SAT AUG 27 2016
TNZ082>084-272300-
RHEA TN-MEIGS TN-BLEDSOE TN-
613 PM EDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...CENTRAL
BLEDSOE AND WEST CENTRAL MEIGS COUNTIES UNTIL 700 PM EDT/600 PM
CDT/...
AT 613 PM EDT/513 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR DAYTON...MOVING WEST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DAYTON...PIKEVILLE...GRAYSVILLE...BRAYTON...OLD WASHINGTON...
MOUNT CREST AND EVENSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3542 8503 3544 8506 3543 8510 3544 8511
3545 8510 3546 8511 3546 8513 3545 8515
3545 8517 3542 8519 3543 8533 3575 8523
3562 8486 3541 8489
TIME...MOT...LOC 2213Z 099DEG 13KT 3555 8498
AMP.23Local storm report, Aug 27, 6:17 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
617 PM EDT SAT AUG 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG MARYVILLE 35.75N 83.97W
08/27/2016 BLOUNT TN BROADCAST MEDIA
TREES DOWN IN MARYVILLE
&&
AMPSpecial weather statement, Aug 27, 6:19 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT SAT AUG 27 2016
TNZ072-086-087-272300-
BLOUNT SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN-NORTHWEST MONROE TN-
619 PM EDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR MONROE COUNTY UNTIL 700 PM EDT...
AT 618 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHWEST OF TOWN OF SANTEETLAH...OR 16 MILES EAST OF
MADISONVILLE...MOVING WEST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...VONORE...TELLICO PLAINS...TARIFFVILLE...
MCGEE CARSON PENINSULA...FORT LOUDON S.P....MOUNT VERNON...
CITICO BEACH...CITICO AND DEALS GAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3534 8441 3564 8436 3557 8409 3554 8409
3555 8403 3551 8389 3547 8392 3546 8396
3541 8402 3537 8401 3535 8404 3533 8403
3531 8404 3530 8402 3529 8403
TIME...MOT...LOC 2218Z 099DEG 13KT 3544 8408
AMP.23The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:46 PM EDT | Special Weather Statement | MRX | Polk | 44 min |
| Aug 27, 3:56 PM EDT | Special Weather Statement | MRX | Monroe | 49 min |
| Aug 27, 4:30 PM EDT | Special Weather Statement | MRX | Blount | 45 min |
| Aug 27, 5:07 PM EDT | Special Weather Statement | MRX | McMinn, Meigs, Rhea | 53 min |
| Aug 27, 5:27 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 48 min |
| Aug 27, 5:28 PM EDT | Special Weather Statement | MRX | Marion | 47 min |
| Aug 27, 5:35 PM EDT | Special Weather Statement | MRX | Blount, Loudon | 40 min |
| Aug 27, 5:58 PM EDT | Special Weather Statement | MRX | Greene | 47 min |
| Aug 27, 6:05 PM EDT | Special Weather Statement | MRX | Loudon | 40 min |
| Aug 27, 6:11 PM EDT | Special Weather Statement | MRX | Union | 49 min |
| Aug 27, 6:13 PM EDT | Special Weather Statement | MRX | Bledsoe, Rhea | 47 min |
| Aug 27, 6:19 PM EDT | Special Weather Statement | MRX | Monroe | 41 min |
| Aug 27, 6:39 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 36 min |
| Aug 27, 6:46 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Union | 29 min |
| Aug 27, 7:27 PM EDT | Special Weather Statement | MRX | Roane | 48 min |
| Aug 27, 7:37 PM EDT | Special Weather Statement | MRX | Union | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.